Original article no longer available
A WHITEHAVEN man died after suffering a rare reaction to anti-depressant drugs, an inquest heard.
Stephen Elliott’s temperature rose to over 42degC and he died within three hours of arriving at The West Cumberland Hospital, having watched a DVD and been using his PlayStation. West Cumbria Coroner, John Taylor, recorded a verdict of misadventure on the 40 year old.
Earlier accident and emergency consultant, Charles Brett, said that in 10 years of treating emergency patients he had “never seen a case as severe” as Mr Elliott’s.
Mary Jenkins, a consultant pathologist at the hospital, said Mr Elliott, who was being treated for depression, had died after an adverse reaction to two conflicting drugs, known as Seratonin Syndrome, which was very rare. The cause of death, was hyperpyrexia (excessive rise in body temperature) of an unknown cause.
Mr Elliott, who had been taken to hospital following two overdoses in 1999, had been suffering from stress as a Skills for Life Co-ordinator for Impact Housing, but was “feeling better in himself.”
Angelina Chapple, his partner of three years, said on June 11, last year, the day before he died, the couple, who lived at Irish Street, had walked their new puppy, watched a DVD and enjoyed a takeaway meal. “He told me he had had a lovely day,” she said. Miss Chapple said she then went to bed and left Mr Elliott using his PlayStation. At about 2am, she was awakened by Mr Elliott, who was “burning up and shaking” she said.
Worried that he may be suffered a reaction to his medication, she drove him to hospital, where he was given paracetamol, anti-histamine and diazepam to try and lower his temperature.
Mr Brett said that Mr Elliott, who was being regularly monitored, then began to “deteriorate significantly.” He said the medical staff couldn’t find anything to indicate why his condition would deteriorate so severely. His temperature continued to climb, he suffered a series of cardiac arrests and subsequently died, at 5.10am.
The Seratonin Syndrome appeared to be caused by a reaction between Venlafaxine, an anti-depressant Mr Elliott had previously taken, but had not been prescribed since February 2000 and an anti-depressant, Phenelzine. Miss Chapple and the hospital’s medical staff were unaware he had taken the Venlafaxine.
In recording his verdict of misadventure Mr Roberts told the inquest that it was unclear why Mr Elliott had taken the conflicting drugs; possibly by mistake.
“The hospital’s medical staff did everything possible to help Stephen,” Mr Taylor said.